Connecticut, 2020

High Wind in Connecticut, December 24 to 25, 2020

December 24 to 25, 2020 · NWS ALY · 2 events in 2 counties and zones

An area of low pressure tracking from the Great Lakes to Hudson Bay advected in an unseasonably warm air mass into the region from Thursday, December 24 to Friday, December 25, 2020. Rain gradually overspread the region from west to east during the day on December 24 with the steadiest, heaviest rainfall during the overnight hours and early morning hours of December 25.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

An area of low pressure tracking from the Great Lakes to Hudson Bay advected in an unseasonably warm air mass into the region from Thursday, December 24 to Friday, December 25, 2020. Rain gradually overspread the region from west to east during the day on December 24 with the steadiest, heaviest rainfall during the overnight hours and early morning hours of December 25. Rain showers continued through the day on December 25 and changed to snow showers during the evening and overnight hours of December 25-26 as colder air returned.

The region still dealt with nearly the entire snowpack from the blockbuster winter storm from December 16-17. While the snow compacted over time, very little water was lost from the snow. Observations concluded that between 1.50 to 2.50 inches of water was in the snowpack prior to this event and most if not all of this snow melted. However, impactful flooding was not noted during this event.

Rainfall totals across northwestern Connecticut were between 1.00 and 3.00 inches. These amounts do not include the additional 1.50 to 2.50 inches of water that melted from the snowpack. In addition to the rainfall, gusty winds accompanied the event with wind gusts reaching 45 to 60 mph, resulting in numerous reports of downed trees across the region.

Key Impacts: tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 24, 3:56 PM EST, 4 minutes earlier.

Area forecast discussion, Dec 24, 3:56 PM EST, 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
356 PM EST Thu Dec 24 2020

.SYNOPSIS...
A strong storm system will bring a surge of mild air along with
moderate to heavy rainfall and gusty winds through early
Christmas Day. Temperatures will fall through Christmas Day as
colder air returns along with scattered rain and snow showers
during the afternoon. Chilly conditions return for the weekend
with additional snow showers across the Adirondacks.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Flood Watch in effect for all of eastern NY and western New
England for this evening through Friday afternoon...

High Wind Warning for Taconics and most of western New England
now in effect from 6 PM this evening until 1 PM Friday...

Wind Advisory now in effect for eastern Catskills for 6 PM this
evening until 7 AM Friday...

Wind Advisory for Hudson River Valley north into southern
Washington County as well as eastern Windham County in southern
Vermont from 6 PM this evening until 10 AM Friday morning...

A high-impact multi-hazard storm system will push across the
region into Friday morning, with the biggest concerns being the
heavy rain combined with significant snow melt resulting in
flooding.

Rain continues to spread eastward across the region and will
continue to do so tonight. The latest guidance suggests that the
rain could occur in two different waves. The first wave is from
now through about 4 am. This first wave should contain moderate
to locally heavy rainfall. Around 4 am, there may be a break or
a decrease in rainfall intensity for a short time before the
second wave of moderate to heavy rainfall pushes through into
early Christmas Day. Rainfall totals remain high and will vary
based on elevation and locations in which shadowing from
downsloping SE winds could limit amounts (and duration of
rainfall). With this, rainfall totals will range from around 1
inch in some shadowing (downslope) areas to 2-4 inches across
the higher terrain with up to 6 inches possible across the
eastern Catskills. It is possible within some heavier bands of
rain for rainfall rates to reach 0.50 inches per hour or
slightly greater.

With this heavy rain, flooding remains a concern, especially due
to the high rainfall amounts as well as the significant melting
of the snow pack. More information on this can be found in the
Hydrology section.

Strong wind gusts remain a possibility as an 80+ kt low-level
jet moves overhead tonight. It remains uncertain as to how much
these winds will mix down to the surface as the cold
ground/snowpack should cause the atmosphere to be rather stable;
however, winds not much more than 1000-2000 feet above the
surface could be much stronger. Therefore, the Wind Advisory and
High Wind Warnings remain in effect for tonight. Upon
collaboration with surrounding offices, eastern Windham County
has been added to the Wind Advisory for possible gusts to 50
mph. Convective elements within the heavier bands of rain may
have the greatest chance for areas to reach these strong winds.
Also, favored channeling locations in a southeast flow will also
likely receive these stronger winds.

Temperatures will continue rising tonight, reaching the 50s in
most areas (with even some lower 60s possible). Dewpoints will
also rise into the upper 40s to mid-50s which will aid in the
rapid snowmelt.

Along with all of these impacts, areas of fog, locally dense,
are possible as well with the warmer air and rain falling over
the cold ground/snowpack. Wind will likely be a factor regarding
how thick fog becomes as the lighter the wind, the more dense
the fog can get.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
The second wave of moderate to heavy rain will continue across
the region early Christmas morning but will gradually taper off
from west to east by the early afternoon hours. Areas of fog
will still be possible during the morning hours due to the
falling rainfall. As the strong low-level jet passes to the
east during the morning, winds will begin to decrease as well,
then shift to the west to southwest during the afternoon behind
the passage of the cold front.

Temperatures will start our rather mild (upper 40s across the
far western zones to the mid to upper 50s along the Hudson
Valley and points east) but will slowly fall throughout the day.
Temperatures by the early evening hours should dip into the
upper 20s and lower 30s across the west to the upper 30s and
lower 40s across the east).

During the afternoon hours, in the wave of the band of rain,
scattered rain and snow showers will be possible during the
afternoon and, with the arrival of colder air, transition to
just snow showers for Christmas night. Snowfall accumulations
through Friday night will generally be an inch or less with the
higher totals possible across the higher terrain.

Once temperatures fall below freezing, any wet, untreated
surfaces could become icy, especially in areas that receive
additional rain/snow shower activity during the afternoon and
evening hours.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Saturday, negatively tilted trough axis is overhead with a cold
pocket of near -12C 850 mb air. Highs are expected to be near to a
bit below seasonal normals in the low 20s to low 30s, with a breezy
westerly wind adding a chill. Although temperature profiles won't be
ideal for heavy lake effect snow given lack of steep lapse rates in
the surface to 3 km later, surface to 850 mb temp differentials
increasing to -20C along with surface to 3 km winds veering westerly
should bring snow bands southward into the western Adirondacks. A
few inches of snow are expected Saturday into Saturday night along
the Route 28 corridor, heaviest west toward Old Forge. Lows Saturday
night generally near normal in the mid-teens to low 20s.

Sunday into Sunday night, midlevel height rises occur along with 850
mb warm advection. Highs should be boosted a few degrees compared
with Saturday in the mid-20s to upper 30s. A surface low is expected
to develop in the western Great Lakes, moving northeastward into
southern Quebec Sunday night into Monday. Some light overrunning
precip appears likely with this system, with best chances (likely
PoPs) over the southern Adirondacks where orographic lift will be a
factor. Will taper off PoPs to chance to the south and east. P-type
may be elevation dependent with snow at higher elevations and rain
in the valleys, and may also depend on the onset time which is still
a bit uncertain. Better chance for snow if the precip arrives Sunday
night as opposed to Monday.

Aside from some lingering brief lake effect snow Monday night, will
keep the midweek period dry with cooler temps near to below normal.
There appears to be some potential for another system to arrive for
New Year's Eve, with our forecast area on the warm side again.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Aviation hazards 24.18Z-25.18Z include strong winds, wind shear, and
low cigs and vsby. Low pressure will be lifting northward, spreading
unseasonably high moisture into the area. Mid and high moisture is
spreading into the terminals at the beginning of the period, but VFR
conditions are expected to continue for at least the next 2-4 hours
before low levels begin to moisten. There is currently low
confidence as to the timing of the onset of IFR conditions. This TAF
cycle has pushed back the timing of the IFR conditions after
incorporating new hi-res guidance, with the reasoning being that
strong low-level winds with a downslope component may keep cigs/vsby
elevated to MVFR levels until 05-08Z. However, it will be close as
the lower cigs may be located just to the west of the terminals. We
expect cigs and vsby to fall to IFR (possibly LIFR) levels due to a
combination of increasing rainfall and fog/mist as moist air is
brought over the snowpack. Currently, the probability of dense fog
appears low due to the elevated winds. Best timeframe for the lowest
cigs/vsby to occur is 05-15Z, although future updates can be
anticipated. There is a nonzero probability of a lightning strike
mainly 06-12Z, but confidence is not high enough to include in the
TAFs at this time. Rain could be briefly heavy during this timeframe.

Low level wind shear conditions will be common throughout the TAF
period as SSE 2kft winds increase to 45-60 kt, peaking 06-12Z. Winds
at the surface will increase as well, especially in the 05-15Z
timeframe where SSE gusts of 30-40 kt are possible at times
(although the prevalence of this magnitude of gust is uncertain
given that the highest winds may stay elevated just above the
surface). Gusts of 20-30 kt should be common at least.

Outlook...

Friday Night: Moderate Operational Impact. Chance of SHRA...SHSN.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: Moderate Operational Impact. Chance of SHRA...SHSN.
Monday Night: Low Operational Impact. NO SIG WX.
Tuesday: Low Operational Impact. Breezy. NO SIG WX.

&&

.HYDROLOGY...
Flood Watch remains in effect for the entire forecast area from
6 PM Thursday to 6 PM Friday...

A strong storm system will bring a surge of mild air along with
moderate to heavy rainfall and gusty winds through early
Christmas Day. The strong winds and unseasonably mild/moist air
will allow for significant snowmelt.

Rainfall amounts of 1-3 inches are expected tonight into Friday
morning, with localized amounts of 4-6 inches possible across
the eastern Catskills. Significant snowmelt is expected.

Due to this potential for heavy rain, and significant snow melt
(even now across the Mohawk Valley and Adirondacks), a flood
watch remains in effect for the entire region through Friday
afternoon.

Trends will be watched closely, especially regarding snowmelt
potential, to determine potential extent of flooding. Minor to
major river flooding will be possible, especially for
rivers/streams east of the Hudson River (along the Walloomsac,
Hoosic and Mettawee Rivers) and across the Schoharie
Valley/eastern Catskills and Lake George Saratoga region, along
with urban and small stream flooding, especially where storm
drains remain clogged from snow and ice. Flood Warnings have
already been issued for selected rivers across the area, where
there is the highest confidence for flooding at this time.
Refer to our local page on AHPS for the latest river
information.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch through Friday afternoon for CTZ001-013.
     High Wind Warning until 1 PM EST Friday for CTZ001-013.
NY...Flood Watch through Friday afternoon for NYZ032-033-038>043-
     047>054-058>061-063>066-082>084.
     Wind Advisory until 7 AM EST Friday for NYZ047-051-058-063.
     High Wind Warning until 1 PM EST Friday for NYZ054-061-066.
     Wind Advisory until 10 AM EST Friday for NYZ049-050-052-053-
     059-060-064-065-084.
MA...Flood Watch through Friday afternoon for MAZ001-025.
     High Wind Warning until 1 PM EST Friday for MAZ001-025.
VT...Flood Watch through Friday afternoon for VTZ013>015.
     High Wind Warning until 1 PM EST Friday for VTZ013-014.
     Wind Advisory until 10 AM EST Friday for VTZ015.

&&

SYNOPSIS...Rathbun
NEAR TERM...Rathbun
SHORT TERM...Rathbun
LONG TERM...Thompson
AVIATION...Thompson
HYDROLOGY...KL/Rathbun
Hazardous weather outlook, Dec 24, 4:54 AM EST, 11 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
454 AM EST Thu Dec 24 2020

NYZ032-033-038>043-048-082-083-VTZ015-251000-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Northern Washington-
Western Schenectady-Northern Fulton-Southeast Warren-Eastern Windham-
454 AM EST Thu Dec 24 2020

...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH FRIDAY
AFTERNOON...

This Hazardous Weather Outlook is for the southern Adirondacks,
Mohawk Valley, Lake George Saratoga region of eastern New York, and
eastern Windham County in southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Lake Effect snow may produce localized moderate amounts of snow
across the southwest Adirondacks Saturday afternoon and night.

.SPOTTER INFORMATION STATEMENT...

Please relay rainfall amounts, and/or any observed flooding to the
National Weather Service while following all local, state and CDC
guidelines.

CTZ001-013-MAZ001-025-NYZ054-061-066-VTZ013-014-251000-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Eastern Rensselaer-Eastern Columbia-
Eastern Dutchess-Bennington-Western Windham-
454 AM EST Thu Dec 24 2020

...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 1 PM EST
FRIDAY...
...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH FRIDAY
AFTERNOON...

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, the Taconics eastern New York and for
Bennington and western Windham Counties of southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Please relay rainfall amounts, any observed flooding, and/or wind
damage reports to the National Weather Service while following all
local, state and CDC guidelines.

NYZ049-050-052-053-059-060-064-065-084-251000-
Eastern Schenectady-Southern Saratoga-Eastern Albany-
Western Rensselaer-Eastern Greene-Western Columbia-Eastern Ulster-
Western Dutchess-Southern Washington-
454 AM EST Thu Dec 24 2020

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 10 AM EST
FRIDAY...
...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH FRIDAY
AFTERNOON...

This Hazardous Weather Outlook is for the greater Capital Region and
mid Hudson Valley region of eastern New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Please relay rainfall amounts, any observed flooding, and/or wind
damage reports to the National Weather Service while following all
local, state and CDC guidelines.

NYZ047-051-058-063-251000-
Schoharie-Western Albany-Western Greene-Western Ulster-
454 AM EST Thu Dec 24 2020

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 7 AM EST
FRIDAY...
...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH FRIDAY
AFTERNOON...

This Hazardous Weather Outlook is for the eastern Catskills and
Schoharie County of east central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Please relay rainfall amounts, any observed flooding, and/or wind
damage reports to the National Weather Service while following all
local, state and CDC guidelines.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Northern Litchfield

When
December 24, 4:00 PM EST to December 25, 10:00 AM EST
Where
Northern Litchfield forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

Trees were downed across Litchfield County at numerous locations.

High Wind, Southern Litchfield

When
December 24, 4:00 PM EST to December 25, 10:00 AM EST
Where
Southern Litchfield forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

Trees were downed across Litchfield County at numerous locations.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2020Every state in 2020This day in weather historyWarnings in Connecticut, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 932775, 932776.